Select location
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Complications of nitrofurantoin

Post date: 20/10/2017 | Time to read article: 2 mins

The information within this article was correct at the time of publishing. Last updated 14/11/2018

 Mrs D was a 70-year-old retired teacher who had struggled with recurrent UTIs. Urologists had advised her to take antibiotics in the long term as a prophylactic measure and advised alternating between trimethoprim and nitrofurantoin.

Sixteen months after commencing nitrofurantoin, Mrs D began to feel short of breath, especially when she was walking her dog. She was also feeling tired and generally unwell so she visited Dr W, her GP. Dr W documented a detailed history, noting that there was no orthopnoea, ankle swelling or palpitations. He also noted the absence of cough, wheeze or fever. Dr W referred back to a recent echocardiogram that was normal and mentioned that Mrs D was an ex-smoker. He conducted a thorough examination including satisfactory BP, pulse and oxygen saturation, and commented in the notes that Mrs D’s chest had bilateral air entry with no crackles or wheeze and no dullness on percussion. Dr W stated that her heart sounds were normal and that there was no pitting oedema. He organised a CXR initially.

The CXR reported patchy peribronchial wall thickening and suggested a degree of heart failure. Dr W advised a trial of diuretics, which made no difference. Mrs D continued to feel short of breath and drained over the next few weeks. Gradually her breathlessness got worse and she noticed it even when she was sitting reading.

Four months later, Mrs D was admitted to hospital in respiratory failure. A high resolution CT scan showed pulmonary fibrosis, with the likely diagnosis being subacute pneumonitis secondary to treatment with nitrofurantoin.

Within a month of withdrawal of nitrofurantoin she improved clinically, becoming less breathless, and her respiratory failure resolved. At a respiratory followup ten months later, she was found to be breathless after about 400 yards of walking and quite fatigued but able to do all her daily activities, including walking her dog.

Mrs D made a claim against Dr W. She alleged that he had failed to consider that the longterm use of nitrofurantoin may have caused her symptoms.

Expert opinion

Medical Protection sought expert opinion from a clinical pharmacologist and a GP. The clinical pharmacologist referred to the relevant edition of the BNF, which stated on nitrofurantoin:

“Cautions: on long-term therapy, monitor liver function and monitor for pulmonary symptoms especially in the elderly (discontinue if deterioration in lung function).”

She commented that although the BNF records the need to monitor periodically, the exact definition of “periodically” is not given. In her view, it should have been every six months.

The expert GP said that many doctors would be unaware of the need for monitoring and that it was probably rarely done in practice. However, he accepted that when prescribing an unfamiliar drug, a GP would need to reference the BNF.

Medical Protection served a letter of response rigorously defending Dr W’s actions, pointing out that he had seen Mrs D early in her clinical course, had documented a very thorough history and examination and made a reasonable initial management plan. As a result of this, the case against Dr W was dropped. However, the practice partners, who were members of another medical defence organisation, faced a claim regarding the alleged lack of a practice system for monitoring for lung and liver complications in patients on long-term nitrofurantoin. This claim was settled with no contribution sought from Medical Protection.

Learning points

  • Detailed contemporaneous notes assist in defending cases. GPs should document a thorough history and examination, including any negative findings.
  • Medical Protection sees a number of claims regarding inadequate monitoring of long-term nitrofurantoin with patients developing hepatic or pulmonary complications. Many claims relate to inadequate practice systems for monitoring.
  • Expert opinion sought on these claims advises that BNF guidance for monitoring should be followed.
  • To screen for hepatic complications, repeat prescribing of nitrofurantoin should generate liver function tests (LFTs), at least six monthly.
  • To screen for pulmonary complications such as pulmonary fibrosis, doctors should advise patients starting on nitrofurantoin to attend urgently if they develop breathing problems. They could be reviewed for respiratory symptoms at the point of taking LFTs at least six monthly, with consideration of more frequent monitoring

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again